Can Augmentin cause a yeast infection?

Answer

Augmentin, like most other antibiotics, can cause vaginal yeast infections. Antibiotics can change the balance between yeast and other organisms in the vagina, allowing yeast to flourish.

The generic name for Augmentin is amoxicillin and it is part of a group of antibiotics known as penicillins. It is prescribed for a variety of bacterial infections including:

  • Urinary tract infections
  • Ear infections
  • Bronchitis
  • Sinusitis
  • Pneumonia

A variety of microorganisms inhabit a healthy human vagina. Normally, they each help to control the populations of the others. Prescription antibiotics will kill some of the bacteria in the vagina. Without the controlling influence of the bacteria, the yeast Candida albicans will sometimes overgrow. This overgrowth causes the symptoms associated with a yeast infection:

  • Itchy or burning vagina
  • Abnormal discharge from the vagina
  • Red and swollen vulva and labia
  • Burning during urination
  • Itching or burning around anus
  • Pain during intercourse

Only a doctor or other medical professional can positively diagnose a yeast infection. During a pelvic exam, the doctor will look for visible signs of infection and will take a swab of vaginal secretions. The material from the swab will be examined under a microscope for the presence of yeast organisms.

A variety of treatments are available for yeast infections. Over-the-counter creams and vaginal suppositories will help in many cases. Prescription oral medications are also effective, but the best treatment may be prevention. Using a cream, suppository or oral medication while taking the antibiotic may ward it off completely or at least limit the severity of the symptoms.

Q&A Related to "Can Augmentin cause a yeast infection?"
An imbalance of the natural bacteria found in the vagina is the cause of yeast infections. This can be because by not wiping yourself in the right direction, or keeping your vaginal
http://www.ask.com/web-answers/Health/Other/what_c...
What causes a yeast infection? The primary cause of a yeast infection is the change of the pH balance in your vagina, allowing the naturally occurring Candida yeast to grow uncontrolled
http://www.life123.com/health/ailments/yeast-infec...
Candida albicans is a type of fungus or yeast that multiplies in warm, moist areas of the body. As a result, yeast infections can occur in the mouth, vagina or rectum. Wearing tight-fitting
http://www.ehow.com/how-does_5234588_yeast-infecti...
contains fructose.
http://wiki.answers.com/Q/Why_can_semen_cause_a_ye...
Explore this Topic
Yeast infections can be caused by the following foods which weaken our immune system over time: high sugar foods that feed the yeast, grains, wheat, oats, barley ...
Toddlers can get yeast yeast infections from moisture on the skin and its folds. It may be caused by wearing wet diapers. The yeast infection will produce a bright ...
Yes, Augmentin can be used to treat Gonorrhea. Augmentin is a penicillin antibiotic. It is used to treat infections caused my bacteria which can range from pneumonia ...
About -  Privacy -  Careers -  Ask Blog -  Mobile -  Help -  Feedback  -  Sitemap  © 2014 Ask.com